Ohio, 2019Winter Storm in Ohio, January 19, 2019
January 19, 2019 · NWS IWX · 8 events in 8 counties and zones
A deepening low pressure system through the Ohio Valley produced a swath of accumulating snow and strong winds across the region on Saturday, January 19th. Snow totals of 4 to 8 inches and wind gusts to near 40 mph created difficult travel conditions.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deepening low pressure system through the Ohio Valley produced a swath of accumulating snow and strong winds across the region on Saturday, January 19th. Snow totals of 4 to 8 inches and wind gusts to near 40 mph created difficult travel conditions.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Jan 19, 6:00 AM EST, 1 hour earlier.
Area forecast discussion, Jan 19, 6:00 AM EST, 1 hour before
Area Forecast Discussion
National Weather Service Northern Indiana
600 AM EST Sat Jan 19 2019
.SYNOPSIS...
Issued at 404 AM EST Sat Jan 19 2019
Hazardous winter weather is expected today, with widespread snow
becoming moderate to heavy at times. Wind gusts up to 30 to 35 mph
are expected, leading to blowing and drifting snow. Highs will be in
the 20s. Lows tonight will drop into the single digits, with wind
chills as cold as 10 below zero. Expect mostly cloudy skies with
highs in the teens Sunday, with a chance for lake effect in far
northwestern Indiana.
&&
.SHORT TERM...(Today and Tonight)
Issued at 404 AM EST Sat Jan 19 2019
No changes to winter storm headlines this morning. It appears
headlines are on track, again with the focus on the wind and snow
combination versus solely snow amounts. The first portion of the
forecast has worked out (knock on wood), with the snow associated
with the mid-upper level fgen situated north of I 80-90. So far
we've received reports between 1-2 inches associated with this.
Winds have also picked up to around 10-15kts across the CWA.
Otherwise, snow associated with our southern stream system is
continuing northward, and will overspread the area through the
morning and afternoon hours. Models continue to show the
strengthening deformation forcing this afternoon, and think this is
reasonable based on what we're seeing this morning. Wind gusts will
strengthen into the 25 to 35 mph range, so once we get additional
snow accumulations we'll see the blowing and drifting become more of
an issue for travel.
Much colder air filters in behind our winter storm, which exits the
far southeastern CWA by late this evening. Expect maybe an inch of
additional accumulation in the southeast, with partly to mostly
cloudy skies elsewhere. Models suggest 850mb temps dropping to
around -15C, and with some brief clearing in the wake of the low,
expect low temps into the single digits by early Sunday morning.
Wind chills will range from 0 to 10 below.
&&
.LONG TERM...(Sunday through Friday)
Issued at 404 AM EST Sat Jan 19 2019
On Sunday high pressure expands over much of the Great Lakes region,
building to around 1039 hPa. With northeast flow across Lake
Michigan and lingering moisture expect our traditional lake effect
band to develop along the long axis of the lake, impacting the
Chicago and far NW Indiana locations during the early part of the
day. The upper level low over southern Ontario and Quebec will drop
one last vort lobe over the region by late Sunday afternoon and
evening, which will bring the lake effect potential into our area.
Guidance appears to be trying to develop a mesolow at the southern
end of the lake, which wouldn't be totally unreasonable given the
wind direction/weak synoptic support. Moisture is limited however,
so don't expect too much in the way of accumulations. Have lower
confidence with respect to how far eastward the band/mesolow will
drift at this point too, so just kept low chance pops in from Sunday
afternoon into the evening hours. With 850hPa temps around -20C and
mostly cloudy skies, don't expect highs to reach beyond the teens,
with wind chills in the single digits above zero during the
afternoon.
The real horror will take place as skies clear out Sunday night into
Monday morning away from Lake Michigan: With a fresh snowpack and
light winds beneath high pressure, expect that it will get
extraordinarily cold. Low temperatures by Monday morning will drop
into the single digits below zero, with some places in NW Ohio
around -8F. Winds will be light, but could be enough to bring wind
chills into the -10 to -15F range. Even with partly cloudy skies
during the day on Monday, highs will probably only range from 10-16F
by the afternoon (wind chills around or just below zero). Monday
night lows will fall into the single digits and low teens, with wind
chills from 0 to 10 below (coldest east of I 69). Conditions will
remain dry through early Tuesday morning.
Our next precipitation chances arrive Tuesday afternoon into
Wednesday evening as a low pressure system lifts from the central
plains into the Great Lakes region. Models appear to be close in
terms of the timing of precipitation, though they vary greatly in
the intensity of the system (GFS has 1003hPa, ECMWF has 1010 hPa.
Naturally this brings some disagreement as far as the overall QPF
amounts/locations go. The good news is that 850hPa temps climb to
around 2-3C so we start to see highs in the mid-upper 30s Tuesday
afternoon. This will give us a rain/snow mix during the afternoon
and evening hours Tuesday before shifting back to snow overnight.
There may be a little lake effect during the afternoon Wednesday
before subsidence and a lack of moisture put an end to it.
Otherwise, expect dwindling snow chances in the southeast associated
with the exiting system. Highs will be in the upper 20s and 30s.
Wednesday night into Thursday evening will most likely be dry, with
our CWA under a mini-ridge of high pressure between a stronger low
lifting along the eastern seaboard and a weaker low drifting across
Upper Michigan. There is a chance we could see some precipitation
across our southeast but confidence in this occurring is low. Highs
will be in the upper 20s under mostly cloudy skies.
Thursday night into Friday the east coast low lifts into Quebec,
phasing with the weaker low over Upper Michigan along the way. This
makes for an interesting forecast, with synoptic snow potential
initially Thursday night into Friday morning, then transitioning to
more of a lake effect snow for Friday afternoon. The upper level low
situated over James bay will bring another trough (or surface low,
depending on your favorite model) through Friday night into
Saturday, with potential for 850hPa temps to drop to -20 to even
-25C by Saturday night...potentially worsening Sunday into Monday.
Long story short, it looks like we'll see another shot of very cold
air towards the end of the long term period.
&&
.AVIATION...(For the 12Z TAFS through 12Z Sunday Morning)
Issued at 600 AM EST Sat Jan 19 2019
Strong low level warm advection/moisture push underway this hour
corresponding to maximizing isentropic lift ahead of bifurcated
upper trough axis progressing out of IL. Wedge of low level dry air
giving way to rapid saturation and accumulating snow with
enhancement noted in ref data showing snow returns > 30 dbz. Thus
expect rapid deterioration through daybreak in both vsby and cig
heights as mod-hvy snow blossoms for a time. Predominate IFR with
pockets of LIFR through noon invof KSBN and through about 21Z invof
KFWA. Otherwise winds will gradually escalate through the day,
peaking late this aftn and evening with n-nerly gusts aoa 30kts at
KFWA where isallobaric push is largest.
Some upticking improvement in flight conditions expected overnight
with MVFR and diminishing winds.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Winter Storm Warning until 10 PM EST this evening for INZ026-
027- 032>034.
Winter Storm Warning until 7 PM EST /6 PM CST/ this evening for
INZ008-009-012>018-020-022>025.
Winter Storm Warning until 2 PM EST /1 PM CST/ this afternoon
for INZ003>007.
MI...Winter Storm Warning until 2 PM EST this afternoon for
MIZ077>081.
OH...Winter Storm Warning until 10 PM EST this evening for OHZ016-
024- 025.
Winter Storm Warning until 7 PM EST this evening for OHZ001-002-
004-005-015.
LM...Small Craft Advisory until 4 PM EST Sunday for LMZ043-046.
&&
SYNOPSIS...MCD
SHORT TERM...MCD
LONG TERM...MCD
AVIATION...T
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndianaHazardous weather outlook, Jan 19, 4:46 AM EST, 2 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
446 AM EST Sat Jan 19 2019
INZ003>007-MIZ077>081-201000-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Berrien-Cass MI-
St. Joseph MI-Branch-Hillsdale-
446 AM EST Sat Jan 19 2019 /346 AM CST Sat Jan 19 2019/
...WINTER STORM WARNING IN EFFECT UNTIL 2 PM EST /1 PM CST/ THIS
AFTERNOON...
This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
Accumulating snow and blowing snow will impact travel through
this afternoon.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Very cold air will arrive Sunday into Monday with sub zero wind
chills possible.
Lake effect snow showers are possible mainly across northwest
Indiana Sunday and Sunday night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
INZ008-009-012>018-020-022>025-OHZ001-002-004-005-015-201000-
Noble-De Kalb-Starke-Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-
Allen IN-White-Cass IN-Miami-Wabash-Huntington-Williams-Fulton OH-
Defiance-Henry-Paulding-
446 AM EST Sat Jan 19 2019 /346 AM CST Sat Jan 19 2019/
...WINTER STORM WARNING IN EFFECT UNTIL 7 PM EST /6 PM CST/ THIS
EVENING...
This Hazardous Weather Outlook is for northern Indiana and
northwest Ohio.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
Moderate snow will spread across the area this morning. Accumulating
snow and blowing snow will impact travel through tonight.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Very cold air will arrive Sunday into Monday with sub zero wind
chills possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
INZ026-027-032>034-OHZ016-024-025-201000-
Wells-Adams-Grant-Blackford-Jay-Putnam-Van Wert-Allen OH-
446 AM EST Sat Jan 19 2019
...WINTER STORM WARNING IN EFFECT UNTIL 10 PM EST THIS EVENING...
This Hazardous Weather Outlook is for northern Indiana and
northwest Ohio.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
Moderate snow will spread across the area this morning. Accumulating
snow and blowing snow will impact travel through tonight.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Very cold air will arrive Sunday into Monday with sub zero wind
chills possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
LMZ043-046-201000-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
446 AM EST Sat Jan 19 2019
This Hazardous Weather Outlook is for The Nearshore Waters of
Southeastern Lake Michigan.
.DAY ONE...Today and tonight.
Conditions hazardous to small craft are likely through tonight.
Freezing spray is also likely tonight.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Conditions hazardous to small craft will continue through Sunday.
Freezing spray is likely Sunday.
In the hours before
Local storm report, Jan 19, 1:30 AM EST, 5 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
130 AM EST SAT JAN 19 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 AM SNOW 2 NNE COLDWATER 41.96N 84.99W
01/19/2019 M1.0 INCH BRANCH MI CO-OP OBSERVER
STORM TOTAL AS OF MIDNIGHT.
&&
CMWinter Storm, Allen
- When
- January 19, 7:00 AM EST to 11:00 PM EST
- Where
- Allen forecast zone
- Reported by
- Public
- Coordinates
- 40.772, -84.106 (the zone’s center; the record gives no point)
Moderate to at times heavy snow developed during the morning hours of January 19th and continued through the rest of the day. Winds really pick up during the day, gusting between 35 and 45 mph during the afternoon and evening hours. Snow accumulations across the county generally ranged between 6 and 9 inches, with significant blowing and drifting reported due to the strong winds. Lima received 7.0 of total snow accumulation. Slide-offs and accidents were reported across the region. A few secondary roads were impassable due to the significant drifting.
Winter Storm, Van Wert
- When
- January 19, 7:00 AM EST to 11:00 PM EST
- Where
- Van Wert forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 40.855, -84.586 (the zone’s center; the record gives no point)
Moderate to at times heavy snow developed during the morning hours of January 19th and continued through the rest of the day. Winds really pick up during the day, gusting between 35 and 45 mph during the afternoon and evening hours. Snow accumulations across the county generally ranged between 6 and 8 inches, with significant blowing and drifting reported due to the strong winds. Van Wert received 7.0 of total snow accumulation. Slide-offs and accidents were reported across the region. A few secondary roads were impassable due to the significant drifting.
Winter Storm, Putnam
- When
- January 19, 7:00 AM EST to 11:00 PM EST
- Where
- Putnam forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.022, -84.132 (the zone’s center; the record gives no point)
Moderate to at times heavy snow developed during the morning hours of January 19th and continued through the rest of the day. Winds really pick up during the day, gusting between 35 and 45 mph during the afternoon and evening hours. Snow accumulations across the county generally ranged between 5 and 7 inches, with significant blowing and drifting reported due to the strong winds. Ottawa received 6.0 of total snow accumulation. Slide-offs and accidents were reported across the region. A few secondary roads were impassable due to the significant drifting.
Winter Storm, Paulding
- When
- January 19, 7:00 AM EST to 10:00 PM EST
- Where
- Paulding forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 41.117, -84.580 (the zone’s center; the record gives no point)
Moderate to at times heavy snow developed during the morning hours of January 19th and continued through the rest of the day. Winds really pick up during the day, gusting between 35 and 45 mph during the afternoon and evening hours. Snow accumulations across the county generally ranged between 5 and 7 inches, with significant blowing and drifting reported due to the strong winds. Slide-offs and accidents were reported across the region. A few secondary roads were impassable due to the significant drifting.
Winter Storm, Defiance
- When
- January 19, 7:00 AM EST to 10:00 PM EST
- Where
- Defiance forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.324, -84.490 (the zone’s center; the record gives no point)
Moderate to at times heavy snow developed during the morning hours of January 19th and continued through the rest of the day. Winds really pick up during the day, gusting between 35 and 45 mph during the afternoon and evening hours. Snow accumulations across the county generally ranged between 4 and 6 inches, with significant blowing and drifting reported due to the strong winds. Defiance received 4.0 of total snow accumulation. Slide-offs and accidents were reported across the region. A few secondary roads were impassable due to the significant drifting.
Winter Storm, Henry
- When
- January 19, 7:00 AM EST to 10:00 PM EST
- Where
- Henry forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 41.334, -84.068 (the zone’s center; the record gives no point)
Moderate to at times heavy snow developed during the morning hours of January 19th and continued through the rest of the day. Winds really pick up during the day, gusting between 35 and 45 mph during the afternoon and evening hours. Snow accumulations across the county generally ranged between 5 and 8 inches, with significant blowing and drifting reported due to the strong winds. Napoleon received 7.5 of total snow accumulation. Slide-offs and accidents were reported across the region. A few secondary roads were impassable due to the significant drifting.
Winter Storm, Williams
- When
- January 19, 7:00 AM EST to 9:00 PM EST
- Where
- Williams forecast zone
- Reported by
- Public
- Coordinates
- 41.560, -84.588 (the zone’s center; the record gives no point)
Moderate to at times heavy snow developed during the morning hours of January 19th and continued through the rest of the day. Winds really pick up during the day, gusting between 35 and 45 mph during the afternoon and evening hours. Snow accumulations across the county generally ranged between 5 and 7 inches, with significant blowing and drifting reported due to the strong winds. Bryan received 5.4 of total snow accumulation. Slide-offs and accidents were reported across the region. A few secondary roads were impassable due to the significant drifting.
Winter Storm, Fulton
- When
- January 19, 7:00 AM EST to 9:00 PM EST
- Where
- Fulton forecast zone
- Reported by
- Public
- Coordinates
- 41.602, -84.130 (the zone’s center; the record gives no point)
Moderate to at times heavy snow developed during the morning hours of January 19th and continued through the rest of the day. Winds really pick up during the day, gusting between 35 and 45 mph during the afternoon and evening hours. Snow accumulations across the county generally ranged between 5 and 7 inches, with significant blowing and drifting reported due to the strong winds. Swanton received 7.0 of total snow accumulation. Slide-offs and accidents were reported across the region. A few secondary roads were impassable due to the significant drifting.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Kansas, January 19, 20191 death · $50,000 · 1 event
- Heavy Snow and Winter Weather in Idaho, January 19 to 21, 20191 death · 1 injured · $5,000 · 3 events
- Winter Storm in Connecticut, January 19 to 20, 20191 death · 1 injured · 3 events
- Winter Storm and Flood in Ohio, January 19 to 20, 20191 death · $12,000 · 4 events
- Tornadoes and Damaging Wind in Alabama, January 19, 20196 injured · EF2 · 6 events
- Winter Storm in Ohio, January 19 to 21, 2019$3.1 million · 29 events
- Tornadoes and Hail in Mississippi, January 19, 2019$364,000 · EF1 · 36 events
- Winter Storm in Vermont, January 19 to 20, 2019$240,000 · 16 events
- Winter Storm in Pennsylvania, January 19 to 20, 2019$400,000 · 3 events
- Tornado and Damaging Winds in Florida, January 19, 2019$82,000 · EF1 · 9 events
- Winter Storm in New York, January 19 to 20, 2019$100,000 · 9 events
- Winter Storm and Extreme Cold in New York, January 19 to 22, 201954 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 793777, 793778, 793779, 793780, 793781, 793783, 793784, 793785.